September 19, 2012 – The U.S. Food & Drug Administration (FDA) issued a press release today warning the public and medical communities that the widely prescribed Parkinson’s Disease drug Mirapex (generic: pramipexole) has been linked to heart failure. Signs and symptoms of Mirapex-induced heart failure may include shortness of breath, fatigue, weakness, swelling in the lower extremities, and persistent cough or wheezing with white or pink blood-tinged phlegm. The Mirapex Lawyers at Schmidt & Clark, LLP, are offering free case evaluations to victims of Mirapex side effects.
What’s the Problem with Mirapex?
The FDA is notifying healthcare professionals about the increased risk of heart failure with Boehringer Ingelheim’s popular Parkinson’s Disease and Restless Leg Syndrome drug Mirapex. New studies indicate a potential risk of heart failure with the drug, but the administration was careful to point out that additional research on the matter needs to be conducted to determine conclusively whether the drug actually causes heart failure. The FDA is currently in the process of working with Boehringer to clarify the risk assessment, and will inform the public when more information becomes available.
First approved by the FDA in 2006, Mirapex is designed to mimic the effects of dopamine, a naturally-occurring neurotransmitter found in the human body. Studies have determined that low levels of dopamine in the brain are associated with Parkinson’s Disease. Mirapex is approved to treat the symptoms of Parkinson’s and Restless Legs Syndrome, a disorder in which there is an urge or need to move the legs to stop unpleasant sensations.
The FDA analyzed a pooled study of randomized clinical trials and determined that heart failure was more often reported in Mirapex users than patients taking placebos; however, the administration ultimately deemed these results to be statistically insignificant. Additionally, the FDA evaluated two other epidemiologic studies which suggested an increased risk of heart failure with Mirapex. However, study limitations made it difficult to determine whether the adverse events were caused by the drug or other influencing factors.
Healthcare professionals have been advised to follow the recommendations in the drug label when prescribing Mirapex. Patients should continue with their regimen of the drug as prescribed, and should contact their physicians immediately if symptoms of heart failure appear.
Signs and Symptoms of Heart Failure
According to the Mayo Clinic, heart failure can be chronic, in which case symptoms build up gradually over time, or acute, where symptoms appear suddenly. In either case, telltale signs and symptoms of Mirapex-induced heart failure may include:
- Shortness of breath (dyspnea) when you exert yourself or when you lie down
- Fatigue and weakness
- Swelling (edema) in your legs, ankles and feet
- Rapid or irregular heartbeat
- Reduced ability to exercise
- Persistent cough or wheezing with white or pink blood-tinged phlegm
- Swelling of your abdomen (ascites)
- Sudden weight gain from fluid retention
- Lack of appetite and nausea
- Difficulty concentrating or decreased alertness
- Sudden fluid buildup
- Rapid or irregular heartbeat (palpitations)
- Sudden, severe shortness of breath and coughing up pink, foamy mucus
- Chest pain, if your heart failure is caused by a heart attack